Drug of the Week is an ongoing series about the exciting, new, and often dangerously dumb ways people are getting high these days. To check out our previous Drug of the Week, click here!
THIS WEEK’S DRUG: HEROIN
MEDICAL RISK: 9 HALLUCINATORY EFFECT: 7
Created in 1874, death-by-heroin is making a comeback! It’s true: for reasons that nobody can quite explain, heroin deaths in Massachusetts this December were double what they were last year. Deaths in 2013 reached a 13-year high (no pun intended). One possible explanation: the introduction of fentanyl to heroin, a man-made painkiller that can be 100 times stronger than morphine.
Yes, you can smoke it or inject it (and some prefer to snort it). Heroin quickly produces a feeling of euphoria, which may distract you from your inability to breathe and freaked-out heartbeat. Death can come within minutes.
Read more stories by just signing up
or Download the App to read the latest stories